fbpx
//The Basics of Opiate Overdose and Cardiac Arrest

The Basics of Opiate Overdose and Cardiac Arrest

Opiates are the main drug used to treat acute and chronic pain.  The opiate sister drugs, opioids, are synthetic drugs that mimic opiates in pain relief. Both of these drugs attach to pain receptors in the brain, which bring the numb, sleepy, and euphoric feeling from its use. The dangerous nature of opiates isn’t normally realized until a family member or friend suffers from cardiac arrest. Although these medications give patients pain-free lives, they can also take lives with improper use.

How Opiates Work

The three main synthetic opiates used in pain relief are hydrocodone, oxycodone, and fentanyl. All three are narcotics scheduled by law enforcement and illegal if obtained without a prescription. Doctors are hesitant to give young, inexperienced people opiate medication due to its addictive nature.

Opiates work by attaching to receptors in the brain called “mu” receptors. These receptors are the site of action of opiates. They attach to receptors and inhibit functions of the central nervous system including pain. As the drugs accumulate in the body, the brain develops a tolerance, so more drugs are needed to induce pain relief. Eventually, the patient needs abnormally large amounts to suppress pain and feel the euphoria that is desired by addicts.

Opiate Effects on the Heart

Although mu receptors control pain suppression, they also suppress certain functions of the central nervous system including heartbeat regulation.  As more opiate medication is taken, especially in conjunction with other central nervous system suppressants, breathing becomes slower and heartbeat and blood pressure drop. Patients in overdose situations usually become unconscious, and they become blue from loss of blood circulation. Witnesses of overdose situations describe the effects as blue lips and pale skin with shallow breathing and a weak pulse. This is in relation to imminent cardiac arrest from pulmonary failure brought on from high doses of opiates and central nervous system suppression.

What to Do When a Friend Overdoses on Opiates

The first reaction to an overdose of opiates is panic. Know that skin is pale from lack of oxygen, which means the brain is being deprived. The first reaction to an overdose is to call emergency services. Some people fear law enforcement in the home, but the survival and life of a friend are more important. However, if the drugs are illegal and a fear of arrest is making you hesitant, pull the person outside and administer CPR while waiting for an ambulance.  Call emergency personnel from a cell phone and continue breathing techniques.

Cardiac arrest from opiates is a common side effect of improper use. These drugs are powerful pain medications, but they are also powerful killers. When prescribed opiates, always take the dose recommended by a doctor to ensure your safety from cardiac arrest and pulmonary failure.

2018-09-17T19:57:24+00:00 September 6th, 2018|Drug Information|